Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 26, NWS Columbia, SC

September 7, 2004Lexington County, Newberry County, South Carolina

NWS Columbia, SC issued this tornado warning at Sep 7, 2004, 10:51 PM EDT for Lexington County, Newberry County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 10:51 PM EDT (02:51 UTC)
Expired
Sep 7, 2004, 11:30 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:40 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2876 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2876 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCAE 080251
TORCAE
SCC063-071-080330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1050 PM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1130 PM EDT

* AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES SOUTH
  OF PROSPERITY...OR ABOUT 8 MILES NORTHEAST OF BATESBURG...MOVING
  NORTH AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PROSPERITY BY 1110 PM EDT
  NEAR NEWBERRY BY 1115 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.

LAT...LON 3393 8159 3393 8138 3448 8142 3444 8153
      3455 8165

$$

CDL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:03 PM EDT, 7 hours 48 minutes earlier.

Area forecast discussion, Sep 7, 3:03 PM EDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 7 2004

.SHORT TERM...
TORNADO AND HEAVY RAIN THREAT CONTINUES INTO THE EVENING. WILL
KEEP FLOOD WATCH AND LAKE WIND ADVISORY IN EFFECT THROUGH
TONIGHT. REMNANTS OF FRANCES OVER EAST CENTRAL GA THIS AFTERNOON AND
FORECAST TO MOVE NORTHEAST INTO NRN GA BY WED MORNING AND NORTHWARD
UP THE APLCNS THROUGH THURSDAY. STILL A LOT OF MOISTURE FLUX
ACROSS THE CWA OVERNIGHT INTO WEDNESDAY MORNING. 40-50 KT
H8 JET OVER THE AREA THIS AFTERNOON MOVES NORTH OF THE BORDER
WEDNESDAY. WILL KEEP CATEGORICAL POPS WITH MENTION OF HEAVY RAIN.
FRANCES BECOMES ABSORBED IN FRONTAL BOUNDARY THURSDAY. FRONT MOVES
INTO THE REGION THURSDAY. AIRMASS STILL UNSTABLE, SO WILL KEEP A
CHANCE OF CONVECTION. TEMPS WILL REMAIN IN THE UPPER 70S TO LOWER
80S WEDNESDAY DUE TO CLOUDS/PRECIP...MID/UPPER 80S FOR THURSDAY.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
GFS HAS THE UPPER TROUGH TO THE WEST FRIDAY MOVING INTO THE AREA
SUNDAY AND LINGERING THROUGH TUESDAY. ECMWF IS MORE PROGRESSIVE
MOVING UPPER TROUGH. MUCH UNCERTAINTY EXIST WITH MOVEMENT OF IVAN.
WILL LINGER CHANCE OF PRECIP FRIDAY THROUGH SUNDAY. WILL KEEP DRY
CONDITIONS FOR MONDAY AND TUESDAY.
&&

.AVIATION...
MVFR WILL CONTINUE THROUGH 12Z. MAY SEE CEILINGS RISE TOWARD END OF
PERIOD. OVERNIGHT AS TROPICAL DEPRESSION OVER SOUTHWEST GEORGIA
MOVES NORTH. DEEP TROPICAL MOISTURE WILL REMAIN ACROSS THE AREA WITH
STRONG SOUTH LOW LEVEL FLOW 20 TO 30 KT.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     74  83  72  86 / 100  90  50  20
AUGUSTA      74  81  70  87 / 100  70  40  20
SUMTER       74  83  72  87 / 100  80  50  30
ORANGEBURG   74  83  72  87 / 100  70  40  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
     LAKE WIND ADVISORY TONIGHT.
GA...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
     LAKE WIND ADVISORY TONIGHT.
&&

PUBLIC: LM
AVIATION: AWP

In the hours before

Local storm report, Sep 7, 6:47 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
647 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     SUMTER                  33.94N 80.39W
09/07/2004                   SUMTER             SC   EMERGENCY MNGR

            SUMTER COUNTY EMERGENCY MANAGER REPORTED 2 MOBILE HOMES
            DESTROYED. TREE FELL ON ONE AND WINDS FLIPPED THE OTHER
            OVER.

&&

TTH
Local storm report, Sep 7, 7:28 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FUNNEL CLOUD     4 W ORANGEBURG          33.49N 80.93W
09/07/2004                   ORANGEBURG         SC   EMERGENCY MNGR

            ORANGEBURG COUNTY EMERGENCY MANAGER REPORTS FUNNEL CLOUD
            NEAR SC HWY 6 4 MILES WEST OF CITY OF ORANGEBURG.

&&

TTH
Local storm report, Sep 7, 7:50 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HEAVY RAIN       12 ESE WINNSBORO        34.31N 80.90W
09/07/2004  0.00 INCH        FAIRFIELD          SC   PUBLIC

            PUBLIC REPORT OF 4.98 INCHES OF RAIN TODAY IN LONGTOWN.

&&

TTH
Local storm report, Sep 7, 7:50 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HEAVY RAIN       12 ESE WINNSBORO        34.31N 80.90W
09/07/2004  4.98 INCH        FAIRFIELD          SC
PUBLIC

            PUBLIC REPORT OF 4.98 INCHES OF RAIN TODAY IN LONGTOWN.

&&

TTH
Local storm report, Sep 7, 8:30 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND DMG 8 NW JACKSON            33.41N 81.89W
09/07/2004                   AIKEN              SC   EMERGENCY MNGR

            TREES DOWN ON POWER LINES. ROOF PARTIALLY BLOWN OFF
            HOUSE.

&&

MC
Local storm report, Sep 7, 10:26 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TORNADO          2 S MCBEE               34.44N 80.26W
09/07/2004                   CHESTERFIELD       SC   LAW ENFORCEMENT

            HOUSE COLLAPSED WITH PEOPLE INSIDE. STATUS OF PEOPLE NOT
            KNOWN AT THIS TIME. MOBILE HOMES OVERTURNED. TREES DOWN
            ON POWER LINES.

&&

MC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:42 PM EDTTornado WarningCAEChesterfield33 min
Sep 7, 10:32 PM EDTSevere Thunderstorm WarningCAENewberry28 min
Sep 8, 1:58 AM EDTTornado WarningCAEFairfield47 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.